DIABETIC KETOACIDOSIS (DKA)/HYPEROSMOLAR HYPERGLYCEMIC STATE (HHS)
Take home points (DKA)
1. The priorities of treatment in the management of DKA should be (in this order):
Ketoacidosis (not an issue in HHS)
Determining the cause
2. Measure a combination or all of the following to avoid missing the diagnosis of DKA: pH, bicarbonate, anion gap, ketones
3. It is always safer to lower plasma osmolality slowly to avoid the complication of cerebral edema.
A 27 yr man with a 20-year history of type 1 diabetes presents with 2-day history nausea and vomiting in the setting of the flu. At presentation his capillary glucose is 21 mmol/L. Na is 139, HCO3 25, Cl 90. His pH is 7.39, pCO2 40, and HCO3 24. Ketones are negative. He is dehydrated on exam with a postural drop in BP. Could he have DKA?
There is no ONE gold standard diagnostic test for DKA. To avoid missing the diagnosis, when trying to detect and/or and/or monitor for ongoing presence of DKA, measure a combination or all of:
1. pH (should be low): remember though, pH could be normal in DKA (e.g. if there is a coexisting metabolic and/or respiratory alkalosis)
2. Bicarbonate (should be low): like the above, bicarbonate could be normal if there is a coexisting metabolic alkalosis
3. Anion gap (should be high): even if pH or bicarbonate are NORMAL, if the anion gap is high, be suspicious for DKA. Get into the habit of comparing the CHANGE in anion gap to the CHANGE in bicarbonate:
a. If the change in AG > change in bicarbonate : likely coexisting metabolic alkalosis (i.e. something is making bicarbonate higher than you would expect)
b. If the change in AG < change in bicarbonate: likely coexisting metabolic non-anion gap acidosis (i.e. something is making bicarbonate lower than you would expect)
4. Ketones (serum and urine) - typically markedly elevated. Remember there are two main groups of ketoacids; one of them (beta hydroxybutyrate, b-OH) is not picked up by ketone assays. Therefore, you could have normal ketones, but still be in DKA (if the ketone is primarily b-OH). This tends to occur in low ECV states.
Looking back at the example, pH, bicarbonate and ketones are normal. However, anion gap is elevated. His vomiting led to a concomitant metabolic alkalosis which raised bicarbonate and pH. His marked hypovolemia contributed to a shift to b-OH which is not picked up by ketone assays leading to a normal result.
Monitoring: lytes, anion gap, glucose, plasma osmolality, volume status, level of consciousness checked q 2-4 h
It is helpful to think about the priorities of DKA when discussing treatment.
You may find it helpful to create a flowsheet to monitor response to therapy. Click here for a sample DKA flowsheet.
Priority 1: ABCs/volume status
if unstable (i.e. shock): 0.9% saline 1-2 L/h just until STABLE
if mild decrease in ECV, 0.9% saline 500 cc/h x 4 hr, then 250 cc/h
once euvolemic, switch to 0.45% saline to replace ongoing losses (however if Na is dropping quickly, considering continuing with 0.9% saline)
once glucose is 12-14 mmol/L, switch or add D5W or D10W to keep plasma glucose 12-14 mmol/L
Priority 2: ketoacidosis (generally not an issue in HHS)
treatment is INSULIN.
a bolus is typically given at 0.1 U/kg of humulin R or novolin Toronto intravenously, but is not always required (no clear data showing benefit of routine IV boluses in adults)
if K > 3.3 mmol/L, start IV insulin at 0.1 U/kg/hour
if baseline K is < 3.3 mmol/L, correct it first before starting IV insulin
continue IV insulin until anion gap has normalized. Overlap IV with SC insulin by 1-2 hours to ensure adequate plasma insulin levels and thus avoid recurrent ketoacidosis due to insulin deficiency
Priority 3: potassium
EXPECT potassium to fall with insulin treatment
even if potassium is NORMAL, add K to the patients IV fluids provided he/she is passing urine
can do the same for HHS
Priority 4: glucose
remember, in DKA the main goal of treatment is NOT to normalize glucose, but to treat ketoacidosis
add or switch to D5W or D10W once glucose drops to the 12-14 mmol/L range. This is because you need to continue insulin until ketoacidosis resolves, and are using IV dextrose to protect against hypoglycemia.
the choice of insulin subcutaneous regimen to use after IV insulin will depend on the cause of DKA/HHS.
Priority 5: determine cause
common causes are infection, insulin omission, new diagnosis of type 1 diabetes, alcohol, steroids, pancreatitis, and ischemia
What is the role of bicarbonate
studies to date suggest that for pH>7.0, there is no benefit to giving bicarbonate
phosphate replacement should only be considered if hypophosphatemia is severe (PO4 < 0.32 mmol/L) or if pt is experiencing respiratory depression, cardiac dysfunction or anemia
if replacing phosphate, serum calcium levels should be closely monitored (since phosphate replacement can cause severe hypocalcemia)
when DKA/HHS is resolved, arrange for Diabetes Nurse Educator to see pt (along with caregiver, if applicable) in order to help prevent future occurrences
adherence to BG monitoring and adherence with prescribed medications should be addressed
if pt lives alone, family member or friend should check in on pt daily to watch for any changes in mental status
arrange diabetes f/u for the patient with whomever was caring for him/her
Back to Table of Contents